OTTAWA, Nov 10, 2015 /CNW/ - In response to new international safety information, Health Canada is advising Canadians that it is working with the manufacturer of Holkira Pak and Technivie to update drug labels (product monographs) to include new information regarding serious liver injury.
Holkira Pak and Technivie are both used to treat chronic Hepatitis C viral infection that can lead to serious liver and health problems, including cirrhosis, liver cancer, and death. These medicines reduce the amount of hepatitis C virus in the body by preventing the virus from multiplying, which may slow down the disease.
International safety data has indicated that cases of serious liver injury (such as hepatic failure, including cases that resulted in liver transplantation or death) have been reported in patients treated with Holkira Pak or Technivie. Most patients with these serious outcomes had evidence of advanced liver disease (cirrhosis) prior to initiating therapy.
While Health Canada is working to update the product monographs, healthcare providers are reminded that Holkira Pak and Technivie should not be used in patients with severe hepatic impairment (Child-Pugh Class C) or moderate hepatic impairment (Child-Pugh Class B).
Patients should not stop taking these medications without first talking to their healthcare provider as stopping these medications early may result in drug resistance to other hepatitis C medicines.
Information for Patients and Caregivers
Immediately consult your healthcare provider if:
- You experience fatigue, weakness, lack of appetite, nausea and vomiting, as well as yellowing of your skin or eyes, darkening of your urine or discolored feces while on treatment with Holkira Pak or Technivie.
Information for Health Care Professionals
- Holkira Pak (fixed dose combination of ombitasvir/paritaprevir/ritonavir; and dasabuvir) and Technivie (fixed dose combination of ombitasvir/paritaprevir/ritonavir) are contraindicated in patients with severe hepatic impairment (Child-Pugh Class C) and should not be used in patients with moderate hepatic impairment (Child-Pugh Class B).
- Closely monitor for signs and symptoms of worsening of liver disease such as ascites, hepatic encephalopathy, and/or increases in direct bilirubin in the blood.
- Holkira Pak and Technivie should be discontinued if there are clinical signs of liver inflammation that are accompanied by persistent elevations in transaminases, direct bilirubin or international normalized ratio (INR).
For more information:
Patients/caregivers and health professionals wanting more information about this advisory from Health Canada can contact the Public Enquiries Line at 613-957-2991, or toll free at 1-866-225-0709.
Media enquiries related to this Advisory should be directed to Health Canada Media Relations at 613-957-2983.
How to report side effects to health products to Health Canada:
- Call toll-free at 1-866-234-2345
- Visit MedEffect Canada's web page on Adverse Reaction Reporting for information on how to report online, by mail or by fax.
Stay connected with Health Canada and receive the latest advisories and product recalls using social media tools.
Également disponible en français
SOURCE Health Canada
For further information: Media Inquiries: Health Canada, (613) 957-2983; Public Inquiries: (613) 957-2991, 1-866 225-0709